Neonatal abstinence syndrome (NAS) is a drug withdrawal syndrome that some infants experience after birth and that generally follows exposure to an opioid. Opioids are a broad class of drugs that can be licit (eg, Vicodin) or illicit (eg, heroin). The severity can vary based on a myriad of factors, including type of opioid, other exposures, and genetics. The syndrome is characterized by tremors, high-pitched cry, loose stools, vomiting, poor feeding, uncoordinated suck, sleep disturbance, seizures, and irritability. Mild clinical signs, such as irritability, may persist for several months. Long-term consequences such as learning difficulties may also occur; however, the severity of such consequences remains an area of debate in the medical literature.

The Substance Abuse Mental Health Services Administration reported that in 2016, more than 20,000 pregnant women reported using heroin or misusing pain relievers in the past month. A May 2015 study in the New England Journal of...

You do not currently have access to this content.